Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

April 15, 2021Washington County, Alabama

NWS Mobile, AL issued this special weather statement at Apr 15, 2021, 5:13 AM CDT for Washington County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2021, 5:13 AM CDT (10:13 UTC)
Expired
Apr 15, 2021, 6:00 AM CDT
In force
47 min
Issued by
NWS Mobile, AL

County Washington County, AL

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 00:00Z, 10.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 00:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 00:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WWUS84 KMOB 151013
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
513 AM CDT Thu Apr 15 2021
 
ALZ052-MSZ067-076-151100-
Washington AL-Greene MS-Wayne MS-
513 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE COUNTIES
UNTIL 600 AM CDT...

At 512 AM CDT, the strong thunderstorm was located 8 miles west of
State Line, or 17 miles north of Leakesville, moving east at 50 mph.

Nickel size hail will be possible withthis storm.

Locations impacted include...
Chatom, Saint Stephens, Wagarville, Leroy, State Line and Fruitdale. 

LAT...LON 3167 8808 3165 8809 3160 8807 3158 8805
      3159 8803 3157 8802 3157 8804 3156 8802
      3153 8797 3153 8794 3150 8792 3150 8791
      3145 8791 3144 8793 3144 8794 3129 8866
      3147 8872
TIME...MOT...LOC 1012Z 253DEG 43KT 3141 8861 

$$

JLH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Apr 15, 4:48 AM CDT, 25 minutes earlier.

Area forecast discussion, Apr 15, 4:48 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
448 AM CDT Thu Apr 15 2021

.NEAR TERM UPDATE /Now Through Friday/...Another active weather day
can be expected with the potential for a few severe storms and
localized flash flooding.

A mid level shortwave moving through the lower Mississippi Valley
early this morning will enhance convection over the area, mainly
this morning focused along and south of a cold front extending from
south central Alabama southwest into southwest Louisiana and in the
vicinity of a marine warm front extending east-west from southeast
Louisiana to just offshore the Mississippi and Alabama coast. The
sounding from last night at KLIX was already showing steepening mid
level lapse rates overspreading the central Gulf Coast and this
continues to be supported by latest SPC Mesoanalysis along with
robust thunderstorm updrafts that have developed early this morning
on local radar. These storms remain rooted above a near surface
stable layer to the north of the marine warm front. In addition, the
latest VAD profiler as of 09z from KLIX, suggests adequate deep
layer shear through the elevated unstable layer. The combination of
continued steep mid level lapse rates and moderate MUCAPES exceeding
1000 j/kg, along with around 40 kts of deep layer shear will support
a continued threat for severe thunderstorms this morning across
mainly far southeast Mississippi, coastal Alabama, and the western
Florida Panhandle. The initial severe threat will be large hail as
the storms remain elevated, but as surface heating ensues storms
may become near surface based along the immediate coast where
localized damaging winds will also be possible. Storms should
eventually congeal and grow upscale into a forward propagating MCS
over the offshore Gulf waters by later this afternoon. This should
bring an end to the severe weather threat by early to mid
afternoon over the western Florida Panhandle. In addition to the
severe threat, training thunderstorms and moisture flux
convergence across coastal sections may result in areas of heavy
rainfall and possible flash flooding this morning across southwest
portions of the forecast area. The flash flood watch remains in
effect until 10 am for these areas with much of the heavy rainfall
potential shifting east by mid morning. Temperatures should be
held down into the lower to middle 70s today with continued
abundant cloud cover this afternoon.

Another concern today will be the potential for another wake low
developing offshore across our coastal waters behind the
convective band. Latest hi-res and CAM models are suggesting this
potential, mainly impacting marine areas. Considering this
potential, have issued a small craft advisory to cover the
potential for strong winds. Will need to monitor closely to see if
these strong winds reach the coast. At this point, confidence in
strong winds over land areas remains too low to issue a wind
advisory, but this will be closely monitored.

The front will advance offshore later today before stalling out
over our offshore coastal waters. Maintained slight chance pops
over our marine areas tonight but kept land areas dry.
Temperatures overnight tonight should be cooler behind the frontal
passage with lows ranging from the lower 50s over interior
sections, to the upper 50s along the coast.

Another mid level shortwave will approach the forecast area on
Friday with increased moisture advection. Showers and a few
thunderstorms should again develop north of the frontal boundary
stalled offshore, especially by tomorrow afternoon. Temperatures
will remain seasonably cool with highs ranging from the middle to
upper 60s over interior sections, to the lower 70s along the
coast. The risk of rip currents at area beaches will remain high
through the near term forecast period. /JLH

&&

.SHORT TERM /Friday night Through Saturday night/...An upper level
low draped over the Northeast drifts further northeast into the
Atlantic as a series of shortwaves pivot through the trough aloft
over the western and central portion of the CONUS through the
duration of the short term. Locally, the flow aloft and in the mid-
levels remains generally westerly to occasionally west-
southwesterly. Subtle shortwaves continue to slide east through the
flow aloft.

Ridging in the lower levels and at the surface remains anchored to
our southeast over the western Atlantic and parts of the southeast
Gulf through early this weekend. Meanwhile, a wave of low pressure
continues to drift along the northern Gulf Coast as it rides along
the stalled front through the overnight hours on Friday into early
Saturday morning. This low will eventually lift to the east-
northeast as it traverses parts of the Florida panhandle and
southern Georgia during the day on Saturday. The front remains
draped either across our coastal counties or just offshore by
Saturday afternoon and evening.

Expect yet another round of rain to move into parts of southeast
Mississippi and southwest Alabama on Friday night ahead of the
aforementioned wave of low pressure. As the weak low moves into our
coastal waters early on Saturday morning, the rain will spread
further east across the entire area. We could see another 1-1.5
inches as the rain spreads into the area during this timeframe. That
said, there remain too many uncertainties regarding where the axis
of the heaviest rain might set up at this point. The additional rain
could further exacerbate the flooding if the band of rain sets up
across southeast Mississippi and parts of coastal Alabama where
soils are super saturated. At this time, we will likely not extend
the Flash Flood Watch further in time to account for the additional
rainfall during this next event, but we will continue to monitor the
unfolding situation. There will be enough instability sliding back
into the area to squeeze out some thunderstorms by early Saturday,
but we are not anticipating any strong or severe storms at this
time. As the low slides out of our area through the morning hours on
Saturday, rain will linger across the southern 2/3rds of the area as
the trailing front remains draped along or near the coast. The
northwest portion of our area should clear out rain-wise by late
Saturday afternoon and into the evening hours, but light to moderate
rain showers will remain along the coast and Gulf waters.

Given the incoming swell, the HIGH risk for rip currents continues
through early this weekend. 07/mb

&&

.EXTENDED TERM /Sunday Through Wednesday/...Zonal to slight southwesterly
flow will continue through the extended period with overall split
flow over top of the area. Two main shortwaves are expected to
move through the area with one coming through Sunday into Monday
and the second by midweek. At the surface, a weak boundary will be
lingering offshore. Scattered to isolated rain chances will be
possible along the immediate coast Sunday afternoon in the
vicinity of the boundary. This shortwave will slowly push the
boundary ever so more offshore. By Monday and Tuesday the next
shortwave will move through the area allowing for the front to
finally clear the marine zones leading to dry conditions Thursday
into Friday.

Temperatures will remain mild throughout the period with highs
mainly in the upper 70s and low in the mid 50s on the "cool" side of
the boundary. The main thing keeping high temperatures down will be
cloud cover with each passing shortwave. Highs will likely begin to
climb by the end of the week as cloud cover decreases and more
southerly flow begins to return to the area. BB/03

&&

.MARINE...Strong onshore flow is likely to again develop this
morning and continue through at mid afternoon as another wake low
develops. Offshore flow will return later this afternoon following
the passage of a cold front. Persistent swell should keep seas
averaging between 4 and 6 feet with long periods. Waves in excess of
6 feet are possible in the wake of thunderstorms where strong winds
develop. Seas should gradually subside later tonight into Friday.
/JLH

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday morning for ALZ265-266.

     Flash Flood Watch until 10 AM CDT this morning for ALZ261>266.

FL...High Rip Current Risk through Saturday morning for FLZ202-204-
     206.

MS...Flash Flood Watch until 10 AM CDT this morning for MSZ078-079.

GM...Small Craft Advisory from 10 AM this morning to 4 PM CDT this
     afternoon for GMZ650-670.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Apr 15, 1:23 AM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
123 AM CDT Thu Apr 15 2021

ALZ261-263-MSZ076-078-079-150715-
Mobile Central AL-Mobile Inland AL-Stone MS-Greene MS-George MS-
123 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...GEORGE...SOUTHEASTERN GREENE AND NORTHEASTERN
STONE COUNTIES UNTIL 215 AM CDT...

At 123 AM CDT, the strong thunderstorm was located 12 miles southwest
of Lucedale, moving east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lucedale, Chunchula, Gulfcrest and Wilmer.

LAT...LON 3091 8892 3091 8884 3097 8883 3109 8822
      3104 8812 3087 8811 3079 8817 3073 8871
      3074 8888 3071 8889 3071 8892
TIME...MOT...LOC 0623Z 257DEG 35KT 3084 8878

Black
Special weather statement, Apr 15, 2:17 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 AM CDT Thu Apr 15 2021

ALZ052-053-261-262-150800-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
217 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTHERN CLARKE COUNTIES UNTIL 300 AM CDT...

At 216 AM CDT, the strong thunderstorm was located near Citronelle,
moving east at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Citronelle, Gulfcrest, Mount Vernon, Calvert and Movico.

LAT...LON 3091 8832 3109 8837 3127 8788 3125 8777
      3113 8770 3104 8775
TIME...MOT...LOC 0716Z 251DEG 31KT 3105 8825

Black
Special weather statement, Apr 15, 3:10 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
310 AM CDT Thu Apr 15 2021

ALZ261-263-MSZ078-079-150900-
Mobile Central AL-Mobile Inland AL-Stone MS-George MS-
310 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE...GEORGE AND SOUTHEASTERN STONE COUNTIES UNTIL 400 AM
CDT...

At 309 AM CDT, the strong thunderstorm was located 15 miles east of
McHenry, or 17 miles southeast of Wiggins, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Tanner Williams and Wilmer.

LAT...LON 3080 8901 3096 8844 3092 8833 3072 8829
      3070 8841 3074 8841 3074 8888 3068 8889
      3068 8896
TIME...MOT...LOC 0809Z 254DEG 35KT 3073 8888

Black
Special weather statement, Apr 15, 3:23 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
323 AM CDT Thu Apr 15 2021

ALZ265-150915-
Mobile Coastal AL-
323 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 415 AM CDT...

At 322 AM CDT, the strong thunderstorm was located 4 miles south of
Moss Point, moving east at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Grand Bay, Bayou La Batre and Coden.

LAT...LON 3034 8815 3033 8819 3036 8819 3037 8824
      3032 8826 3037 8826 3038 8824 3039 8829
      3037 8831 3040 8834 3039 8840 3047 8840
      3052 8820 3051 8811 3047 8810 3038 8811
      3033 8814 3030 8813
TIME...MOT...LOC 0822Z 252DEG 25KT 3036 8851

Black
Special weather statement, Apr 15, 4:37 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
437 AM CDT Thu Apr 15 2021

MSZ067-075-076-151015-
Perry MS-Greene MS-Wayne MS-
437 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN PERRY...SOUTH CENTRAL WAYNE AND NORTHWESTERN GREENE COUNTIES
UNTIL 515 AM CDT...

At 437 AM CDT, the strong thunderstorm was located 6 miles northwest
of New Augusta, or 9 miles southeast of Petal, moving east at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Richton.

LAT...LON 3135 8914 3151 8872 3150 8858 3138 8851
      3129 8856 3120 8913 3128 8915
TIME...MOT...LOC 0937Z 252DEG 41KT 3129 8910

Black
Special weather statement, Apr 15, 5:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 AM CDT Thu Apr 15 2021

ALZ052-MSZ067-076-151100-
Washington AL-Greene MS-Wayne MS-
513 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE COUNTIES
UNTIL 600 AM CDT...

At 512 AM CDT, the strong thunderstorm was located 8 miles west of
State Line, or 17 miles north of Leakesville, moving east at 50 mph.

Nickel size hail will be possible withthis storm.

Locations impacted include...
Chatom, Saint Stephens, Wagarville, Leroy, State Line and Fruitdale.

LAT...LON 3167 8808 3165 8809 3160 8807 3158 8805
      3159 8803 3157 8802 3157 8804 3156 8802
      3153 8797 3153 8794 3150 8792 3150 8791
      3145 8791 3144 8793 3144 8794 3129 8866
      3147 8872
TIME...MOT...LOC 1012Z 253DEG 43KT 3141 8861

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:13 PM CDTSpecial Marine WarningMOB62 min
Apr 14, 8:24 PM CDTSpecial Marine WarningMOB96 min
Apr 14, 10:00 PM CDTSpecial Marine WarningMOB97 min
Apr 15, 2:17 AM CDTSpecial Weather StatementMOBWashington43 min
Apr 15, 3:05 AM CDTSpecial Marine WarningMOB55 min
Apr 15, 3:23 AM CDTSpecial Weather StatementMOBMobile52 min
Apr 15, 3:42 AM CDTSmall Craft AdvisoryMOB11 hr
Apr 15, 3:48 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile42 min
Apr 15, 4:00 AM CDTSpecial Marine WarningMOB45 min
Apr 15, 4:52 AM CDTAreal Flood AdvisoryMOBMobile113 min
Apr 15, 5:00 AM CDTSpecial Marine WarningMOB60 min
Apr 15, 5:19 AM CDTSpecial Weather StatementMOBMobile41 min
Apr 15, 5:23 AM CDTSpecial Marine WarningMOB97 min
Apr 15, 5:55 AM CDTSpecial Marine WarningMOB95 min
Apr 15, 6:31 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile119 min
Apr 15, 6:36 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile114 min
Apr 15, 7:01 AM CDTSpecial Marine WarningMOB119 min
Apr 15, 7:04 AM CDTSpecial Weather StatementMOBBaldwin41 min
Apr 15, 7:06 AM CDTSpecial Marine WarningMOB39 min
Apr 15, 7:36 AM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Apr 15, 7:40 AM CDTSpecial Marine WarningMOB95 min
Apr 15, 7:45 AM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Apr 15, 7:51 AM CDTSpecial Marine WarningMOB84 min
Apr 15, 7:52 AM CDTSpecial Weather StatementMOBMobile53 min
Apr 15, 8:05 AM CDTSpecial Weather StatementMOBMobile40 min
Apr 15, 8:11 AM CDTSpecial Marine WarningMOB2 hr
Apr 15, 8:52 AM CDTSpecial Marine WarningMOB83 min
Apr 15, 9:45 AM CDTAreal Flood WarningMOBMobile12 hr
Apr 15, 10:14 AM CDTSpecial Marine WarningMOB61 min
Apr 15, 10:48 AM CDTFlash Flood WatchMOBBaldwin, Mobile, Washington62 hr
Apr 15, 11:50 AM CDTAreal Flood WarningMOBBaldwin6 hr
Apr 15, 1:23 AM CDTSpecial Weather StatementMOBGeorge52 min
Apr 15, 3:10 AM CDTSpecial Weather StatementMOBGeorge50 min
Apr 15, 4:37 AM CDTSpecial Weather StatementMOBGreene38 min
Apr 15, 6:21 AM CDTSpecial Weather StatementMOBGreene, Perry24 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.